Alert archive / Idaho / Wind Advisories in 2022
Wind Advisory 25, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Sep 8, 2022, 1:43 PM MDT for 6 counties in Idaho. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2022, 1:43 PM MDT (19:43 UTC)
- Expired
- Sep 8, 2022, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Sep 8, 3:17 AM MDT, 10 hours 26 minutes earlier.
Area forecast discussion, Sep 8, 3:17 AM MDT, 10 hours 26 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 317 AM MDT Thu Sep 8 2022 .SHORT TERM...Today through Friday night. The morning satellite imagery showing a mix of clouds and clearing across the area. Clouds are associated with a few light lingering showers/virga streaming through the lower Snake Plain. Looking further upstream, water vapor reveals significant drying through Oregon stretching into northern Idaho. This dry slot near the axis of the incoming trough is mixing down drier air to the tune of dewpoint temperatures in the 20s to 30s this morning across Washington/Oregon. Locally, we've been able to achieve decent overnight humidity recovery, especially over the central mountains where the Ross Fork Fire and Moose Fire continue to grow with increasing winds. Further details about fire weather can be found in the fire weather section below. Today as the trough approaches, we'll see the focus of precipitation generation shift east to near the Montana divide. This is where the best remaining moisture will be able to be scraped together for some isolated to scattered showers/thunderstorms. Similar to yesterday, event weaker echoes/virga could produce moderate to strong outflow winds. Outside of the precipitation potential, we'll see the trough axis pass through the area this afternoon/evening. While temperatures will be nowhere near where they have been over the last week, decent surface heating and heights falling will allow for mixing of the strong 500-700mb wind fields. Quite a bit of discrepancy exists between the GEFS (weaker) and EPS (stronger) for max gusts this afternoon. The NBM v4.1 comes in just below Wind Advisory criteria for the lower Snake Plain this afternoon/evening, which is just about between the two ensemble groups. With the NBM showing an 80-90% chance of greater than 25mph and a near zero chance of reaching 40mph, felt comfortable holding back from issuing a Wind Advisory, but wanted to highlight the potential for chop on the remaining water within American Falls Reservoir. Opted to issue a Lake Wind Advisory for the afternoon/evening today. We'll knock about 10-12 degrees off of yesterday's high temperatures today, but should still come in above-normal with temperatures in the mid 80s for most. The greater relief arrives as the cooler air finally settles in Friday. Temperatures are expected to finally be in the ballpark of seasonal normals. TAX .LONG TERM...Saturday through next Thursday. The departing upper trough will continue to shift out of Idaho and work eastward across the Central Plains Saturday. Meanwhile, a ridge of high pressure will build in from the west, bringing warming temperatures again to southeast Idaho. High temperatures will increase by a few degrees between Friday and Saturday and by another 5-10 degrees Sunday as the ridge axis moves directly over Idaho. Highs on Sunday will generally be in the 80s across the Snake River Plain and eastern Magic Valley, with 60s and 70s in the higher elevations. The dry and warming trend will be brief though, as models show the upper ridge departing eastward late Sunday and another trough setting up along the west coast. This will result in enhanced moisture advection into the region from the southwest in between the departing ridge and approaching trough, especially Tuesday when the trough moves inland. NBM features widespread PoPs beginning Monday afternoon, with increasing probabilities into mid- week. Cropp && .AVIATION... VFR conditions forecast at all TAF sites for the period. Convection will continue to work eastward overnight, with KDIJ the only terminal that could be impacted by showers and thunderstorms tomorrow. Therefore, have forecast VCSH beginning early this morning and VCTS during the afternoon/evening hours. Winds will be the main concern following a cold front passage, with gusts over 30 kts possible at KPIH and KIDA and 20-25 kt gusts expected at all other sites. Quiet weather and lighter winds will return for Friday. Cropp && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE... Weak echo returns on radar this morning associated with light showers or virga. Much of this activity will remain away from zones 422, 475, and 476 but cannot rule out another few gusty showers developing today that could impact the Moose, Woodtick and Ross Fork Fires. Humidity Levels: We're seeing good moisture recovery this morning ahead of the upstream trough moving into the PacNW. A look at mid-level water vapor shows a significant area of drying occurring over Oregon stretching into northern Idaho. This drier (and cooler) air will push into the central mountains later this morning and through the Snake Plain and eastern Highlands this afternoon/evening. Despite the cooler temperatures forecast for today (about 10-12 degrees cooler) the RH values will still fall to critical levels, especially in the river valleys through zones 422, 475, and 476 and into the Snake Plain. RH values will be a little higher (15-20%) in zones 411 and 413 where some isolated to scattered thunderstorms are more likely to occur. The dry air settles into the area tonight really limiting overnight recovery into Friday. Currently expecting Max RH recovery in the 30-45% range early Friday, especially in the aforementioned zones 422, 475 and 476. Zones 425 and 427 will see similarly limited recovery. Winds: Sheltered valley locations have seemingly decoupled overnight and are generally experiencing light flow. Elevated RAWS stations, however, are showing signs of the stronger flow aloft with occasional gusts still in the 20-30 mph range. As the trough axis shifts over the area later today and mixing re-establishes, we'll see stronger flow mix all into the valleys in addition to the ridgetops. Southwest to west winds will gradually veer to a west or even northwest orientation. This is especially true in for the central mountain zones of 422, 475, and 476 where the Ross Fork, Woodtick and Moose Fires are located. Across the Snake Plain and eastern Highland zones, winds will gradually enhance through the early afternoon to critical thresholds. Gusts near 40 mph can be expected across Craters of the Moon and north into the Arco Desert. Outside of this broader wind concern, isolated to scattered thunderstorm activity should largely reside over extreme northern portions of zone 410, 413 as well as over most of 411. This is where the better moisture availability will reside today. That being said, similar to yesterday, any shower or overachieving virga could produce gusty and erratic winds today. Red Flag Warning areawide continues. TAX && .AIR QUALITY...Wildfire smoke looks to overspread East Idaho through at least Thursday. Winds turn generally northwest or west behind frontal passage overnight tonight. Smoke from the central Idaho mountains looks to sag southeast into the Snake Plain and Eastern Highlands. Windy conditions on Thursday may be enough to mix out some of the smoke at the surface during the day. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ410-411-413-422-425-427-475-476. Lake Wind Advisory from noon today to 9 PM MDT this evening for IDZ054. &&
In the hours before
Special weather statement, Sep 8, 11:10 AM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1110 AM MDT Thu Sep 8 2022
IDZ066-081745-
Centennial Mountains/Island Park ID-
1110 AM MDT Thu Sep 8 2022
...Strong thunderstorms will impact portions of northeastern Fremont
and northeastern Clark Counties through 1145 AM MDT...
At 1109 AM MDT, Doppler radar was tracking thunderstorms along a
line extending from 7 miles west of Divide Lake to Kilgore.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Island Park Reservoir, Red Rock Pass, Sheridan Reservoir, Big
Springs and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Fire crews working near active fires including the Sawtell Peak Fire
should prepare for strong, gusty and erratic thunderstorm outflow
winds that will increase fire behavior. This is a DANGEROUS
SITUATION. Fire crews should move to safety zones immediately.
&&
LAT...LON 4441 11190 4456 11170 4454 11147 4459 11152
4464 11152 4467 11147 4470 11149 4471 11142
4476 11139 4473 11136 4473 11132 4467 11127
4465 11128 4462 11122 4461 11124 4458 11123
4457 11118 4450 11113 4449 11109 4438 11109
TIME...MOT...LOC 1709Z 273DEG 43KT 4493 11120 4443 11189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MacKayThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:54 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 19 hr |
| Sep 8, 11:10 AM MDT | Special Weather Statement | PIH | Fremont | 35 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.